Iowa, 2016

Flash Flooding and Flood in Iowa, June 14 to 15, 2016

June 14 to 15, 2016 · NWS DMX · 18 events in 9 counties and zones

Low pressure developed and strengthened over portions of central Nebraska and eastern Kansas through the day. The warm front moved up into southern Minnesota while the weakening cold front existed over eastern Nebraska, leaving much of Iowa within the unstable warm sector.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure developed and strengthened over portions of central Nebraska and eastern Kansas through the day. The warm front moved up into southern Minnesota while the weakening cold front existed over eastern Nebraska, leaving much of Iowa within the unstable warm sector. Storms developed through the day along and near the warm sector, within the warm sector, and along the cold front. Storms during the morning and early afternoon remained sub-severe, with storms mid-afternoon onward primarily producing damaging winds and heavy rainfall. A brief tornado was reported in Bremer county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 9:44 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 14, 9:44 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
1044 AM CDT TUE JUN 14 2016

.UPDATE...
Issued at 1042 AM CDT Tue Jun 14 2016

Updating forecast to include a FFA across the far north from this
afternoon through evening. Parameters...warm cloud depths/
precipitable water/storm motion and boundary focusing moisture
near this area point to the potential of quick heavy rainfall with
storms this afternoon and evening. Confining the area to the
north/northeast for now given antecedent moisture conditions and 1
hours flash flood guidance of about 1.5 to 2 inches here ... and
similar values over 3 hours. Confidence medium on coverage... and
may be spotty...though parameters support possible flash
flooding.

&&

.SHORT TERM.../Today/
Issued at 338 AM CDT Tue Jun 14 2016

Strong to severe thunderstorms today is the focus of the short
term forecast. Continuing to monitor radar trends across the
Plains and Midwest. Quasi-Linear Convective System (QLCS) is
traversing west to east across Nebraska. Convection is being
driven by ejecting upper trough over the Plains with height falls
aloft and a surface cold front in Central Nebraska. In Iowa, a
warm front extends from near Sioux City to Hampton to Waterloo. A
couple of showers and thunderstorms have been developing near this
front overnight, most notably around Pocahontas aided by weak
surface convergence.

High Resolution Ensemble Forecast Models support QLCS approaching
western Iowa early this morning and continuing to move east across
the state. Additional convective development is supported across
Western Iowa during the afternoon with the potential of a second
round of thunderstorms aided by daytime heating and the arrival of
stronger lift with the approach of upper level dynamics. Forecast
models prog downdraft CAPE near 1800 j/kg during the afternoon and
early evening which will be supportive of strong downdrafts and
outflow winds. Precipitable water values are progged over an inch
and a half bringing the potential of localized heavy rain near the
stronger updrafts. Thunderstorms are expected to be transient
localizing any flash flood threat to where thunderstorms travel
over the same areas and where recent isolated heavy rain has
occurred. Will need to monitor tornado potential across North
Central Iowa today, particularly if thunderstorms become super
cellular where low level helicity is maximized.

.LONG TERM.../Tonight through Monday/
Issued at 338 AM CDT Tue Jun 14 2016

The primary concern will be convective trends tonight with a
secondary concern from late in the weekend in to early next week.
Most convection allowing models /CAMs/ suggest precipitation will
have already developed by the beginning of the period somewhere in
the vicinity of the Missouri River. Low level convergence will not
be strong, and although not as strong as what has been depicted
over the past several days, synoptic scale forcing should be
sufficient to blossom these scattered storms into the early
evening hours. Recent water vapor imagery also shows more than
enough upward vertical motion ahead of the short wave as it exits
the Rockies into the Plains this morning.

The severe weather potential is not screaming for anything in
particular, but combined up to moderate shear and instability
suggest a period of active, severe weather. MLCapes should be
anywhere from 1500-3000 j/kg with the Nam being more aggressive
and both the GFS and Nam suggest deep shear in the 30s /kts/
leading to supercell potential. Looking at individual CAM updraft
helicities, as well as the NCAR Ensemble, suggests this too and a
consensus would highlight northern Iowa with the best potential
which makes some sense where surface winds may be more
southeasterly increasing deep shear. Adding looks at deterministic
DCapes and SARS analog soundings suggests damaging wind and large
hail are certainly possible, but nothing too extreme or high end.
The low level shear and SRH seems on the low end for tornadoes,
but any localized enhancement possibly left over from upstream
Nebraska convection could potentially add to the threat,
especially if higher end MLCape and 0-3km Capes develop. The SPC
Enhanced Day 1 outlook would also support this thinking, although
some of the CAMs and NCAR Ensemble output would suggest it may
eventually need to be moved farther north.

Regarding heavy rainfall, elevated precipitable water and warm
cloud depths will certainly support efficient heavy rainfall, but
the CAMs suggest that the cells/clusters should be of smaller
scale and fairly transient and not warrant widespread flash flood
watches at this time. Flash Flood Guidance is fairly low over
portions of northern and eastern Iowa however so these locations
would need to be watched depending on convective trends.

By later tonight the convection should wane and weaken with the
loss of daytime heating and synoptic support with PoPs diminishing
west to east overnight and leading to a several day stretch of dry
weather into the weekend as the upper level ridge builds from
Arizona into the western Great Lakes. Eventually the evolution of
a large western Canadian trough will lower heights across the
northern Plains and push a front into Iowa from the northwest
either late in the weekend or early next week. The GFS and ECMWF
have not had great run to run consistency regarding the timing or
aggression of the frontal passage so for now have relatively low
confidence chance pops from Saturday Night through the end of the
period. Temperature confidence is not great either, even starting
as early as Wednesday with the degree of mixing in question and
building heights potentially being offset by the influence of the
cooler Great Lakes surface high pressure area.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 650 AM CDT Tue Jun 14 2016

Thunderstorms will spread west to east across Central Iowa as
upper trough ejects into the Northern Plains. Visibilities will be
reduced to near 4SM at times due to heavy rain. Thunderstorms will
end from west to east after 00z with ceilings raising and surface
winds shifting to the southwest as drier air arrives.

&&

.HYDROLOGY...
Issued at 1043 AM CDT Tue Jun 14 2016

Flash Flood Watch for far north...given potential for heavy
rainfall and antecedent flash flood guidance lower due to previous
spotty heavy rainfall reports in the past 3 to 5 days.

&&

.DMX Watches/Warnings/Advisories...
Flash Flood Watch through late tonight for Bremer-Butler-Cerro
Gordo-Emmet-Franklin-Hancock-Kossuth-Palo Alto-Winnebago-Worth-
Wright.

&&

UPDATE...rev
SHORT TERM...Angle
LONG TERM...Small
AVIATION...Angle
HYDROLOGY...rev
Hazardous weather outlook, Jun 14, 10:02 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1102 AM CDT TUE JUN 14 2016

IAZ004>007-015>017-025>028-151615-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-BUTLER-BREMER-
1102 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THIS AFTERNOON AND
EVENING FOR THE POTENTIAL OF HEAVY RAINFALL AND FLASH FLOODING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THROUGH THE DAY AND
THEN INTO THE EVENING HOURS WITH CHANCES DIMINISHING OVERNIGHT.
SOME OF THE STORMS MAY BE SEVERE DURING THE LATE AFTERNOON AND
EVENING HOURS WITH LARGE HAIL...DAMAGING WIND...LOCALLY HEAVY
RAIN AND A FEW TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST NORTH LATE IN THE
WEEKEND...AND AREA WIDE INTO EARLY NEXT WEEK. THE SEVERE WEATHER
POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

IAZ023-024-033>039-044>050-057>062-070>075-081>086-092>097-151615-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1102 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THROUGH THE DAY AND
THEN INTO THE EVENING HOURS WITH CHANCES DIMINISHING OVERNIGHT.
SOME OF THE STORMS MAY BE SEVERE DURING THE LATE AFTERNOON AND
EVENING HOURS WITH LARGE HAIL...DAMAGING WIND...LOCALLY HEAVY
RAIN AND A FEW TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST NORTH LATE IN THE
WEEKEND...AND AREA WIDE INTO EARLY NEXT WEEK. THE SEVERE WEATHER
POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

REV

In the hours before

Special weather statement, Jun 14, 11:42 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1242 PM CDT TUE JUN 14 2016

IAZ033-044-045-057-141845-
AUDUBON IA-CARROLL IA-CRAWFORD IA-SAC IA-
1242 PM CDT TUE JUN 14 2016

...STRONG THUNDERSTORMS DEVELOPING OVER WEST-CENTRAL IOWA...

AT 1239 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS WEST OF CARROLL...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAC CITY...MANNING...LAKE VIEW...BLACK HAWK LAKE...WALL LAKE...
MANILLA...EARLY...ARCADIA...BREDA...VAIL...WESTSIDE...HALBUR...
ASPINWALL...MANNING MUNICIPAL AIRPORT...
WALL LAKE MUNICIPAL AIRPORT...
BLACKHAWK LAKE STATE PARK AND SAC CITY MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4248 9516 4245 9487 4176 9503 4176 9509
      4186 9510 4186 9528
TIME...MOT...LOC 1739Z 195DEG 18KT 4210 9510

MF

The radar

The Des Moines radar (KDMX), 171 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Cerro Gordo

When
June 14, 11:45 AM CST to 5:58 PM CST
Where
Cerro Gordo County, Freeman
Reported by
Amateur Radio
Coordinates
43.220, -93.200

Amateur radio operator reported heavy rainfall of 2.00 inches so far.

Thunderstorm Wind, Emmet

When
June 14, 2:11 PM CST
Where
Emmet County, 0.46 mi NNE of Estherville Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
43.406, -94.746

Estherville airport ASOS recorded 73 mph wind gust. It also recorded a 60 mph wind gust 1 minute after as well.

Thunderstorm Wind, Pocahontas

When
June 14, 2:30 PM CST
Where
Pocahontas County, 2.76 mi S of Rolfe
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.780, -94.520

Trained spotter reported a moderately sized cattle shed was destroyed along with tree branches down around the homestead. A grain bin was also blown a half-mile into a nearby field. Another shed was badly damaged at a nearby homestead.

Thunderstorm Wind, Pocahontas

When
June 14, 2:34 PM CST
Where
Pocahontas County, 1.47 mi NNW of Rolfe to 0.81 mi SW of Rolfe
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.840, -94.530

Trained spotter reported several large limbs down and trees split in half. The diameter of some trees were around 24 inches.

Thunderstorm Wind, Kossuth

When
June 14, 2:45 PM CST
Where
Kossuth County, 0.54 mi N of Algona Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.078, -94.272

Algona AWOS reported a 58 mph wind gust.

Thunderstorm Wind, Bremer

When
June 14, 3:13 PM CST
Where
Bremer County, 0.86 mi SW of Plainfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.840, -92.540

Public reported trees and power lines damaged in town. Reported by NWS employee. Time estimated by radar.

Thunderstorm Wind, Hancock

When
June 14, 4:06 PM CST
Where
Hancock County, 1.01 mi E of Britt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
43.100, -93.800

Public reported via social media four inch tree limbs broken in town.

Thunderstorm Wind, Greene

When
June 14, 4:50 PM CST
Where
Greene County, 0.69 mi S of Scranton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.020, -94.550

Law Enforcement reported a large tree down in Scranton.

Thunderstorm Wind, Greene

When
June 14, 4:58 PM CST
Where
Greene County, 0.69 mi N of Jefferson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.030, -94.380

Trained spotter estimated 60 mph wind gusts. No damage noted at the time.

Thunderstorm Wind, Greene

When
June 14, 5:32 PM CST
Where
Greene County, 0.51 mi W of Grand Jct
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.030, -94.240

Law Enforcement reported trees down in Grand Junction.

Thunderstorm Wind, Greene

When
June 14, 5:52 PM CST
Where
Greene County, Jefferson
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.020, -94.380

Law Enforcement reported large trees down in Jefferson. Skid loaders out removing debris.

Thunderstorm Wind, Bremer

When
June 14, 5:55 PM CST
Where
Bremer County, 2.89 mi ENE of Bremer
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.790, -92.350

Emergency Manager reported roof of cattle barn peeled off.

Thunderstorm Wind, Bremer

When
June 14, 6:07 PM CST
Where
Bremer County, 1.01 mi W of Sumner
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.850, -92.120

Emergency Manager reported grain bin blown into large liquid propane tank on west side of Sumner.

Flash Flood, Cerro Gordo

When
June 14, 6:15 PM CST to 7:30 PM CST
Where
Cerro Gordo County, 4.58 mi ENE of Portland to 4.47 mi ENE of Portland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.148, -93.043

Law Enforcement reported water flowing over the road at near 260th and 265th and Yarrow Ave.

Flash Flood, Cerro Gordo

When
June 14, 6:45 PM CST to 7:30 PM CST
Where
Cerro Gordo County, 0.86 mi NNE of Portland to 1.72 mi NNE of Portland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.141, -93.122

Law Enforcement reported water flowing pretty good over 260th street between Ulmus Ave and Thrush Ave. Water was deep enough for the Sheriff to put up barricades.

Thunderstorm Wind, Dallas

When
June 14, 6:50 PM CST
Where
Dallas County, 1.38 mi N of Dallas Center Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.700, -94.020

Fire department reported 6 inch diameter tree snapped off along with corn flattened in the vicinity.

Thunderstorm Wind, Dallas

When
June 14, 7:10 PM CST
Where
Dallas County, 0.52 mi E of Dallas Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -93.960

Trained spotter reported sustained winds around 35 mph with peak gusts around 60 mph. No known damage at the time.

Flood, Butler

When
June 15, 3:12 AM CST to 11:50 AM CST
Where
Butler County, 2.06 mi W of Greene to 2.01 mi NNE of Wilmar
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.903, -92.841

The Emergency Manager reported the Shell Rock River was out of its banks in the town of Greene, and was entering a campgroud and near a few business in town. Campers were evacuated from the campground. The park was flooded, and the water did not enter any businesses.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633737, 633723, 633724, 633725, 633728, 633729, 633731, 633732, 633733, 633734, 633735, 633736, 633738, 634653, 633739, 633740, 633741, 635539.